Article

Contact dermatitis caused by sunless tanning treatment with dihydroxyacetone in hairless descendants of Mexican hairless dogs

Center for Experimental Animals, National Institutes of Natural Sciences, 38, Nishigo-naka, Myodaiji, Okazaki, Aichi 444-8585, Japan.
Environmental Toxicology (Impact Factor: 2.56). 10/2009; 24(5):506-12. DOI: 10.1002/tox.20456
Source: PubMed

ABSTRACT Dihydroxyacetone (DHAT) is a color additive that is added to sunless tanning products to produce an artificial tan. Although this agent has been used extensively as safe sunless tanning, no published data are available to judge whether the abuse of DHAT causes a potential hazard to the human skin. The purpose of this study was to clarify whether frequent treatment with DHAT solutions had a deleterious effect on the wide skin surface of hairless descendants of Mexican hairless dogs. The skin reactions to the DHAT-treatment were investigated by daily clinical observations and histopathological examinations (21 and 42 days after the beginning of the DHAT-treatment). Clinical observations showed that skin color changes were apparent within 6 h after the first treatment with 5% DHAT solutions, with maximal darkening between 12 and 24 h. Twenty-one days after the beginning of the treatment with 5% DHAT solutions, the skin developed irritant dermatitis, and then the skin lesions gradually became severe during this study. Histopathological examinations showed entire epidermal thickening, 21 days after the beginning of the treatment with 5% DHAT solutions. Forty-two days after the beginning of the treatment with 5% DHAT solutions, the skin exhibited remarkable epidermal degeneration (hyperplastic and dyskeratotic changes) and moderate inflammatory reactions in the dermis. In severe dermatitic sites, I found focal epidermal necrosis or interepidermal blister formation beneath the thickened parakeatotic corneum. Throughout this study, there were no clinical and histopathological changes in the sites treated with vehicle alone. These results revealed that the skin coloring generated by frequent wide treatments with DHAT caused severe contact dermatitis which was associated with the damaged stratum corneum.

0 Followers
 · 
50 Views